Illinois, 2022Flash Flooding in Illinois, July 26, 2022
July 26, 2022 · NWS LSX · 4 events in 4 counties and zones
During the early morning of Tuesday, July 26th, 2022, a complex of training thunderstorms set up roughly along the I-70 corridor in Missouri and I-64 corridor in Illinois. Several rounds of thunderstorms with rainfall rates exceeding 2in/hr affected this area, including the St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning of Tuesday, July 26th, 2022, a complex of training thunderstorms set up roughly along the I-70 corridor in Missouri and I-64 corridor in Illinois. Several rounds of thunderstorms with rainfall rates exceeding 2in/hr affected this area, including the St. Louis metropolitan area, through the early hours of July 26th and into the morning commute. Upwards of 11 of rain fell over the course of roughly 8 hours in an axis from Hawk Point, MO to St. Peters, MO according to radar-estimated rainfall products and several CoCoRaHS/spotter reports. A longer axis of over 8 of rain fell from northern Montgomery County in Missouri to St. Clair County in Illinois, causing multiple swift water rescues and scores of flooded interstates and homes across the St. Louis metropolitan area. St. Louis-Lambert International Airport also observed a new all-time record for daily precipitation: 8.64 of rain fell since midnight Central Standard Time (Daylight Savings Time is not used for climatological record-keeping). This value broke the previous record of 6.85, which occurred on August 20th, 1915 due to the remnants of the Galveston 1915 Hurricane. The storm-total rainfall was 9.07, but spans two days. Two fatalities were reported: one in St. Louis City, where a man drowned in his car near Skinker Blvd, and another in Hazelwood where a man drowned attempting to flee his flooded truck.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 26, 3:46 AM CST, 14 minutes earlier.
Area forecast discussion, Jul 26, 3:46 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
446 AM CDT Tue Jul 26 2022
.SHORT TERM... (Through Late Wednesday Afternoon)
Issued at 401 AM CDT Tue Jul 26 2022
Active weather has unfolded and continues to play out through the
region this morning. The pattern will remain active through the
period with several items to address:
1) Thunderstorms have been training from sections of central and
northeast Missouri, southeastward through east-central Missouri and
into southwest Illinois.
2) Sections of southeast Missouri and southwest Illinois will clear
enough this afternoon to allow temperatures to climb into the 90s,
coupled with higher dewpoints that will result in heat index values
above 105 degrees.
3) Isolated afternoon and evening thunderstorms over southeast
Missouri and southwest Illinois could become strong to severe.
4) Additional showers and thunderstorms are expected to develop late
tonight into early Wednesday, some of which could result in locally
heavy rainfall.
The initial threat stems from what is becoming an increasingly
serious flash flooding situation across the region. Radar analysis
shows a line of convection extending east to west from interior
sections of Illinois through east-central Missouri back through
northwest Missouri. Thunderstorms are embedded within the line,
especially at the southern most edge of the activity. This coincides
along a mid-level CAPE gradient in conjunction with strong mid-level
warm air advection that is advancing southwest to northeast on a 40-
50 knot LLJ, overtop a surface stationary boundary that extends
across sections of southern Missouri and Illinois. Bufkit overviews
show warm cloud depths of 12k-14k feet or so along with SPC meso
analysis depicting a broad area of PWATs ranging from 2.00 to 2.40
inches. This has given rise to very heavy rainfall with widespread
amounts ranging from 1 to 4 inches. Localized rates of 2-3 inches
per hour have been noted with localized totals of 5-7+ inches being
reported in a line from Mexico, MO through the St. Louis Metro.
Despite dry weather, much of this is more than overcoming what was
originally high flash flood guidance thresholds. Convection extends
back through northwest Missouri with westerly propagation vectors
over northern Missouri turning southeast over the eastern sections
of the state. Activity is likely to continue through mid-morning
until the LLJ begins to wane and mid-level lift evacuates between
13z and 15z. Until then, anyone traveling this morning should be
advised that many roadways have been reported to having standing
water with additional rain potentially worsening conditions until
activity weakens.
As this initial round weakens/exits to the east from mid to late
morning, the focus will begin to shift toward the south. The
aforementioned stationary boundary begins to lift northeast as a
warm front from early to mid-afternoon. South of the front, cloud
cover will not be as thick and will even clear out enough to allow
temperatures to climb into the 90s. The combination of warmth and
dewpoints in the 70s will result in heat index values peaking
between 105-107 degrees over southeast Missouri and far southwest
Illinois. A heat advisory has been issued for the affected locations
and will run through 00z this evening.
The caveat with the heat will be the potential for isolated
afternoon and evening thunderstorms. As the stationary boundary
lifts north as a warm front, it will draw higher surface moisture
northward with dewpoints in the 70s. SBCAPE values over southeast
Missouri climb to 3,000+ J/kg with low level lapse rates of 8-9C.
While this will support isolated to perhaps widely scattered
thunderstorms, marginal 0-6 km shear of around 25 knots will limit
their organization. Mid-level lapse rates are modest at 6-7C.
Therefore, there will likely be a quick window from 20z to 02z, when
isolated thunderstorms could become strong to severe with damaging
wind gusts being the main threat. Hail is also possible, but with
the depth of the warmth, damaging hail will likely be harder to come
by.
Another round of rainfall is expected late tonight into early
Wednesday. Current thinking is that the warm front will stall once
again in a general east/west orientation south of I-70. Though CAMs
are slightly different in exact placement, the general consensus is
for the showers and thunderstorms to line up in an area along and
just south of I-70. The difference with this round is that mid-level
flow turns more westerly with a more compact LLJ speed max
positioned over central Missouri with a weak upper level trough
extending southwest of the broader upper low well to the north. This
should help shunt the mid-level disturbance eastward through early
Wednesday with a more localize heavy rain threat. Nonetheless,
should heavy rain fall over locations that already received rainfall
this morning, flooding thresholds will be much lower. This will have
to be monitored as the forecast pans out. Beyond this wave, yet
additional isolated thunderstorms will be possible during the day
Wednesday. Isolated strong/severe potential exists, but will likely
be conditional based on how things recover behind the exiting
morning convection.
Maples
.LONG TERM... (Wednesday Night through Monday)
Issued at 425 AM CDT Tue Jul 26 2022
The active pattern that plays out over the first half of the week
will trend less active in the later half of the week into the
early portion of the weekend. The pattern becomes more active
once again late in the weekend into early next week.
The stalled surface boundary will remain draped across sections of
southern Missouri and southern Illinois late Wednesday night into
Thursday. In the meantime, a broad closed low will be positioned
over Canada and the northern Great Lakes. Yet another shortwave
will rotate southeast through the southwest periphery of the upper
longwave trough. The mid-level ridge remains sturdy over the
southeast CONUS with southwest flow ejecting moisture northward
into the region around the western edge of the ridge. There are
indications that a LLJ max will develop over southwest Missouri as
the upper shortwave rotates overhead. This will give rise to yet
another round of rainfall late Wednesday night into Thursday
morning. PWATs are once again above 2 inches, which could result
in locally heavy rainfall across sections of the forecast area.
The upper trough may have enough influence to nudge the boundary
and active zone further south, albeit gradual. Higher PWATs shift
to southern Missouri and southern Illinois with diurnal, isolated
to widely scattered storms possible Thursday afternoon. The
highest potential will stretch south of I-70 in closer proximity
to the surface boundary.
By late week, the surface front slowly pushes further south
thanks in part to a surface ridge building in from the north.
Though we do trend quieter, active weather may continue over
far southern sections of the forecast area pending the position of
the ridge and resulting position of the surface boundary.
Ensembles begin to diverge a bit more heading into the late
weekend and early next week, mainly due to the return flow and
surface front return north as a warm front behind the exiting
ridge. Confidence begins to decrease by late in the weekend.
Maples
&&
.AVIATION... (For the 06z TAFs through 06z Tuesday Night)
Issued at 1059 PM CDT Mon Jul 25 2022
Showers and thunderstorms have developed over central Missouri and
are moving northeast through central and east-central Missouri. As
the low level jet ramps up tonight and provides additional forcing
for precipitation, this convection is expected to continue through
the overnight hours and into Tuesday morning. All terminals are
forecast to be impacted by at least showers by morning, with KUIN,
KCOU, KSUS, and KSTL with TEMPO groups for thunder. KJEF and KCPS
were left out of this because of their positions south of where
thunderstorms are expected to flourish. The best chance to see heavy
rain and thunderstorms is early morning Tuesday, with mention of
showers being taken out of the TAFs by late morning/early
afternoon.
Jaja
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 89 75 88 74 / 80 70 50 50
Quincy 80 70 84 68 / 70 30 30 30
Columbia 90 71 88 71 / 40 70 50 50
Jefferson City 91 72 89 72 / 30 70 50 50
Salem 86 74 85 71 / 90 60 60 60
Farmington 94 74 89 71 / 30 50 50 70
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...IL...&&
WFO LSX
Hazardous weather outlook, Jul 26, 3:24 AM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
424 AM CDT Tue Jul 26 2022
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-270930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
424 AM CDT Tue Jul 26 2022
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Training thunderstorms will continue mid-morning with very heavy
rainfall posing a threat for flash flooding. The threat will be
greatest from central Missouri through east-central Missouri into
southwest Illinois. A flash flood watch continue through 9AM.
Isolated thunderstorms over southeast Missouri and far southwest
Illinois may become strong to severe from mid-afternoon into this
evening. The primary threat will be damaging winds. Hail is also
possible but will be a lower threat.
Additional thunderstorms are expect overnight tonight. Locally heavy
rain is possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a chance of thunderstorms over parts of the area each day.
Isolated strong to severe thunderstorms are possible Wednesday
afternoon and evening, mainly over southeast Missouri and southwest
Illinois. The primary threat will be damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Maples
In the hours before
Local storm report, Jul 26, 3:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
439 AM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 AM HEAVY RAIN 1 NE MOSCOW MILLS 38.95N 90.91W
07/26/2022 M5.90 INCH LINCOLN MO MESONET
&&
CVKINGLocal storm report, Jul 26, 3:40 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 AM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM HEAVY RAIN 1 WSW SAINT LOUIS 38.63N 90.27W
07/26/2022 E5.32 INCH ST. LOUIS CITY MO MESONET
SCIENCE CENTER.
&&
CVKINGLocal storm report, Jul 26, 3:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 AM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 AM FLASH FLOOD 1 WNW FLINT HILL 38.86N 90.87W
07/26/2022 ST. CHARLES MO DEPT OF HIGHWAYS
MODOT REPORTS HIGHWAY 61 NEAR FLINT HILL IS
CLOSED DUE TO WATER OVER THE HIGHWAY.
&&
CVKINGLocal storm report, Jul 26, 3:47 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
447 AM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 AM FLASH FLOOD MARYLAND HEIGHTS 38.73N 90.45W
07/26/2022 ST. LOUIS MO MESONET
FEE FEE CREEK HAS EXCEEDED MAJOR FLOOD STAGE
IN MARYLAND HEIGHTS.
&&
CVKINGLocal storm report, Jul 26, 3:48 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
448 AM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 AM FLASH FLOOD LADUE 38.64N 90.40W
07/26/2022 ST. LOUIS MO MESONET
DEER CREEK HAS EXCEEDED MAJOR FLOOD STAGE AT
LITZINGER ROAD AND ROCK HILL ROAD.
&&
CVKINGLocal storm report, Jul 26, 3:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 AM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM FLASH FLOOD 1 N SAINT PETERS 38.80N 90.61W
07/26/2022 ST. CHARLES MO DEPT OF HIGHWAYS
INTERSTATE 70 IS CLOSED IN BOTH DIRECTIONS
NEAR MID RIVERS MALL DRIVE. POSSIBLY DUE TO
SPENCER CREEK.
&&
CVKINGFlash Flood, St. Clair
- When
- July 26, 4:00 AM CST to 9:45 AM CST
- Where
- St. Clair County, 1.55 mi WNW of East Carondelet to 0.39 mi ESE of Darmstadt
- Cause
- Heavy Rain
- Property damage
- $10 million
- Reported by
- Emergency Manager
- Coordinates
- 38.538, -90.257
Up to 9 inches of rain fell in a 6 to 10 hour period causing widespread flash flooding. The heaviest rain axis extended from East St. Louis southeastward towards Mascoutah. Numerous roads were flooded, including northbound I-55 at I-64, ramps from I-64 to I-255, U.S. Highway 50 between O'Fallon and Lebanon, and Illinois Route 15 near intersection with Frank Scott Parkway. Several water rescues were performed including on Illinois Route 15 at Karch Road, east of Freeburg and on West F Street near North 3rd Street in Belleville. An estimated 600 St. Clair County households were damaged by flash flooding. The St. Clair County Animal Shelter was flooded in Belleville so several dozen dogs and some cats had to be evacuated and placed in other shelters or homes temporarily. Overall, no injuries were reported in St. Clair County.
Flash Flood, Bond
- When
- July 26, 5:00 AM CST to 8:00 AM CST
- Where
- Bond County, 4.05 mi WNW of Old Ripley to 1.62 mi SE of Mulberry Grove
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.904, -89.639
Up to 6 inches of rain fell in 6 to 10 hour period causing flash flooding across the northern portions of Bond County. Several roads in this area were flooded. About a mile south of Donnellson, one vehicle was washed off the roadway. The driver was rescued and sustained no injuries.
Flash Flood, Washington
- When
- July 26, 5:00 AM CST to 9:15 AM CST
- Where
- Washington County, 1.47 mi WNW of Biddleborn to 3.3 mi ESE of Radom
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 38.306, -89.706
Up to 7 inches of rain fell between a 6 and 10 hour period causing widespread flash flooding. Numerous roads were flooded. In Nashville, the secondary dam on the Nashville City Reservoir sustained a 6 foot wide breach due to the heavy rainfall. The water from the secondary dam flowed south flooding Illinois Route 15 on the east side of town. No homes were affected, but a couple of businesses had water surrounding them. The nearby Nashville Memorial Park baseball fields were flooded due to the dam breach.
Flash Flood, Macoupin
- When
- July 26, 7:00 AM CST to 8:35 AM CST
- Where
- Macoupin County, 2.55 mi NE of Mt Olive to 4.61 mi WNW of Dorchester
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 39.097, -89.698
Up to 5 inches of rain fell in a 6 hour period causing flash flooding the far southeastern portions of Macoupin County. Several roads were flooded. Just south of Mt. Olive, an unoccupied car became submerged due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Missouri, July 26, 20222 deaths · $145 million · 7 events
- Damaging Winds and Lightning Strike in Virginia, July 26, 2022$50 million · 80 kt wind · 5 events
- Drought in South Dakota, July 26 to 31, 2022$53 million · 2 events
- Hail in Nebraska, July 26, 2022$6.3 million · 2 in hail · 5 events
- Flash Flooding and Flooding in West Virginia, July 26 to 27, 2022$1.5 million · 10 events
- Flash Flooding in New Mexico, July 26, 2022$330,000 · 5 events
- Flash Flooding and Debris Flow in West Virginia, July 26 to 28, 2022$80,000 · 12 events
- Damaging Winds and Lightning Strike in Tennessee, July 26, 2022$57,000 · 56 kt wind · 7 events
- Damaging Winds in North Carolina, July 26, 2022$30,000 · 50 kt wind · 7 events
- Excessive Heat in Washington, July 26 to 31, 202219 events
- Flash Flooding and Flood in Colorado, July 26, 202274 kt wind · 18 events
- Damaging Winds in Virginia, July 26, 2022$9,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050028, 1050031, 1050066, 1050002.